Go Back   NeuroTalk Support Groups > Health Conditions M - Z > Myasthenia Gravis

Myasthenia Gravis For support and discussions on Myasthenia Gravis, Congenital Myasthenic Syndromes and LEMS.

Bad Reaction to CT Scan Contrast Dye

Reply
Thread Tools Display Modes
Unread 10-10-2012, 02:29 PM   #1
PhotoBug50
Junior Member
 
PhotoBug50's Avatar
 
Join Date: Aug 2012
Location: Pleasanton California
Posts: 19
Default Bad Reaction to CT Scan Contrast Dye

About three weeks ago I went in for a CT scan of my Thymus, part of the regular protocol for MG treatment at the "Thrive" HMO that I am privileged to entrust my life to. The CT scan required an intravenous radio-sensitive "dye," often called a contrasting agent. When they fed the contrast dye into my vein my cardio and respiratory systems instantly went into into pedal-to-metal overdrive, as if I was suddenly running a hundred yard dash and my blood had been replaced with a mixture of lava and rocket fuel. I was unable to inhale and hold my chest cavity in the required stationary position and thought frankly that I was going to die right there in the CT scan machine. I got out of there alive but my MG symptoms, particularly weak breathing, have worsened since that time and have not yet reached the "pre-CT scan" level. Has anyone had a similar experience, or can anyone shed some light on what the heck happened to me in there? Thanks.

Last edited by PhotoBug50; 10-10-2012 at 02:32 PM. Reason: Doh!
PhotoBug50 is offline   Reply With Quote
"Thanks for this!" says:
ginnie (10-10-2012)
Unread 10-10-2012, 02:51 PM   #2
Stellatum
Senior Member
 
Join Date: Feb 2010
Posts: 1,165
Default

Iodinated contrast agents are on the list of drugs to be used with caution in patients with MG. See p. 20 of this file:

http://www.myasthenia.org/LinkClick....JuFvZPPq2vg%3D

On the other hand, I found this:

http://www.ncbi.nlm.nih.gov/pubmed/3614668

Here's another list:

http://dig.pharm.uic.edu/faq/myasthenia.aspx

Abby
Stellatum is offline   Reply With Quote
"Thanks for this!" says:
AnnieB3 (10-10-2012), bizzymum42 (10-30-2013), ginnie (10-10-2012)
Unread 10-10-2012, 03:50 PM   #3
ginnie
Elder
 
Join Date: Aug 2010
Location: Anna Maria Island Florida
Posts: 6,238
My Mood:
Default Hi photo bug

You arn't alone in that contrast die liquid metal. They inflitrated my needle, and it went into my arm. I swelled up like a baloon, and have refused any of that stuff since. sorry that happened to you. ( I also had told them the veins were not good enough, boy did they listen...humph.... ginnie
ginnie is offline   Reply With Quote
"Thanks for this!" says:
AnnieB3 (10-10-2012)
Unread 10-10-2012, 08:40 PM   #4
AnnieB3
Magnate
 
Join Date: Feb 2009
Posts: 2,541
Default

I am so sorry for your reaction! I'm not even sure Benadryl would've helped if you took it beforehand. Are you allergic to shellfish and don't know it, by any chance?

Did they admit you? What did they do for you? Stare?!!

You, as a patient, have the RIGHT to say "NO" to any test or substance! It is NOT required. They "like" to have contrast but I usually say NO!!!

Have you spoken to your primary doctor? That might be a very good idea. At the very least, they should check your kidney and liver functions. I don't know what other drugs you're on but at least make sure that the iodine is out of your body. There are chelating supplements you can take (i.e., Zeolite) but you need to speak to your doctor before doing anything. You don't want to make things worse.

I assume you let your neuro know about this too?

Do you have a medical alert card and/or bracelet? I think that's very important. What if you are unconscious and no one can speak for you? You don't want this sort of thing happening again.

I hope you'll get better. What a scary thing to have happen. Take care.

Annie
AnnieB3 is offline   Reply With Quote
"Thanks for this!" says:
ginnie (10-11-2012)
Unread 10-11-2012, 07:45 AM   #5
southblues
Member
 
southblues's Avatar
 
Join Date: Jul 2012
Location: Georgia USA
Posts: 755
Default

When I had contrast dye injected IV, it felt like a panic attack injection. The ill effects only lasted a short time. The technician seemed to think that it was typical.

I'm sorry you had such a bad time.
__________________
Celeste
southblues is online now   Reply With Quote
Unread 10-11-2012, 09:34 AM   #6
teresakoch
Member
 
teresakoch's Avatar
 
Join Date: May 2010
Location: Fort Worth, Texas
Posts: 197
Default

A lot of CT technicians don't make the connection between a patient coming in for a thymus scan for MG and the possibility that they might have a reaction to the dye.

If I recall correctly, they did my CT scan without the dye precisely because I questioned the need for them to use it. They contacted my neurologist and she told them in no uncertain terms NOT to use it.

When I had to have an angiogram a few months later, I was put on a mega-dose of steroids a day before because the dye had to be used (and I was the one who brought up the possibility of a reaction in the first place). Thankfully, I had no adverse reactions.
teresakoch is offline   Reply With Quote
Unread 10-11-2012, 10:10 AM   #7
southblues
Member
 
southblues's Avatar
 
Join Date: Jul 2012
Location: Georgia USA
Posts: 755
Default

Why does the dye cause more problems in MG patients?
__________________
Celeste
southblues is online now   Reply With Quote
Unread 10-11-2012, 10:42 AM   #8
Brennan068
Member
 
Join Date: Oct 2008
Posts: 313
Default

http://allergies.about.com/od/medica...rcmallergy.htm
Brennan068 is offline   Reply With Quote
Unread 10-11-2012, 12:38 PM   #9
AnnieB3
Magnate
 
Join Date: Feb 2009
Posts: 2,541
Default

Brennan, I did more research on the iodine/shellfish thing. I guess they have changed their tune in the past few years! I did research a long time ago and "everyone," including Mayo, had been saying don't have Iodine if you have a shellfish allergy. Well, I guess now they've backed off of that stance. Every single time and on every single "form" before a CT, they ask if someone has an allergy to shellfish. Unreal. It always makes me question if this is health driven or drug company driven.

It hardly matters what studies say when you DO react to a drug so strongly. You should never have that drug again.

Annie

http://emedicine.medscape.com/articl...view#aw2aab6b8

http://emedicine.medscape.com/articl...view#aw2aab6b9

http://ukpmc.ac.uk/abstract/MED/3614668

And a very detailed article from the UK.

http://www.medicines.org.uk/emc/medicine/15856/spc
AnnieB3 is offline   Reply With Quote
Unread 10-11-2012, 02:10 PM   #10
Brennan068
Member
 
Join Date: Oct 2008
Posts: 313
Default

Quote:
Originally Posted by AnnieB3 View Post

It hardly matters what studies say when you DO react to a drug so strongly. You should never have that drug again.
Absolutely Annie. If you have any kind of negative reaction to the contrast dye you should never have it again - the next time may be worse again. I don't react badly to it myself but I do know that many people do.

The link I provided indicated that people with asthma seem to be likely to have a problem (the flood of histamine probably?) I'd expect that this is the same reason MGers tend to have troubles with it.
Brennan068 is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Early + bone scan, now - bone scan and have osteoporosis in late RSD. Please help! Heather Rae Reflex Sympathetic Dystrophy (RSD and CRPS) 4 06-12-2012 11:13 PM
CT scan without contrast whirlwind123 Myasthenia Gravis 9 11-13-2010 03:53 PM
Is the CT Cone Scan the Same As the I-CAT Scan adimaria Dentistry & Dental Issues 1 01-13-2010 12:23 PM
Use of contrast in MRI Freesia38 Multiple Sclerosis 7 08-16-2009 02:11 PM
L4/L5/S1 CT scan, confused about problem, CT scan and advice - help! ebayhtl Spinal Disorders & Back Pain 1 05-15-2008 10:02 AM


All times are GMT -5. The time now is 09:00 AM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.


All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy
NeuroTalk Archives